Article Text

PDF

Cyclosporin-associated akinetic mutism and extrapyramidal syndrome after liver transplantation.
  1. G L Bird,
  2. J Meadows,
  3. J Goka,
  4. R Polson,
  5. R Williams
  1. Liver Unit, Cromwell Hospital, London, United Kingdom.

    Abstract

    Three patients developed akinetic mutism on the third day after the introduction of intravenous cyclosporin A, given for immunosuppression after liver transplantation. One patient in addition developed a florid orofacial dyskinesia, which resolved completely, as did the akinetic mutism, after withdrawal of cyclosporin. In these patients the time course of the akinetic mutism and extrapyramidal syndrome, which developed in the absence of any other identifiable cause, suggests cyclosporin A was the precipitating factor. Subsequently, two of the patients showed signs of pseudobulbar palsy with abnormalities in the pons on MRI scanning, suggesting central pontine myelinolysis (CPM). None of the patients had experienced significant fluctuations in serum sodium or other risk factors for central pontine myelinolysis and the exact relationship to the earlier cyclosporin related mutism was not clear.

    Statistics from Altmetric.com

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.